Alert archive / Alaska / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Anchorage, AK

May 14, 2008

NWS Anchorage, AK issued this red flag warning at May 14, 2008, 2:18 AM AKDT. It took effect at May 14, 2008, 12:00 PM AKDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 2:18 AM AKDT (10:18 UTC)
In effect from
May 14, 2008, 12:00 PM AKDT
Expired
May 14, 2008, 8:04 PM AKDT
In force
8 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WWAK61 PAFC 141518
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
718 AM ADT WED MAY 14 2008


AKZ141-150500-
/X.NEW.PAFC.FW.W.0008.080514T2000Z-080515T0500Z/
COPPER RIVER BASIN-
718 AM ADT WED MAY 14 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM ADT THIS
EVENING FOR STRONG WINDS IN THE COPPER RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM ADT THIS
EVENING.

SOUTH TO SOUTHEAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
DEVELOP OVER THE COPPER RIVER BASIN THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT. HUMIDITIES THIS AFTERNOON ARE EXPECTED TO DROP TO
NEAR 25 PERCENT...BUT SHOULD RECOVER LATE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
2 follow-up statements
554 
WWAK61 PAFC 142054
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
1254 PM ADT WED MAY 14 2008

AKZ111-150500-
/X.EXA.PAFC.FW.W.0008.000000T0000Z-080515T0500Z/
MATANUSKA VALLEY-
1254 PM ADT WED MAY 14 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM ADT THIS EVENING
FOR STRONG WINDS IN THE MATANUSKA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING FOR THE MATANUSKA VALLEY. THE WARNING IS IN EFFECT UNTIL
9 PM ADT THIS EVENING.

EAST TO SOUTHEAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH HAVE
DEVELOPED OVER THE MATANUSKA VALLEY AND WILL CONTINUE THROUGH
TONIGHT. HUMIDITIES ARE EXPECTED TO DROP TO NEAR 25 PERCENT BY
LATE THIS AFTERNOON...BUT SHOULD RECOVER IN THE LATE EVENING
HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$

AKZ141-150500-
/X.CON.PAFC.FW.W.0008.000000T0000Z-080515T0500Z/
COPPER RIVER BASIN-
1254 PM ADT WED MAY 14 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM ADT THIS
EVENING FOR STRONG WINDS IN THE COPPER RIVER BASIN...

A RED FLAG WARNING THE COPPER RIVER BASIN REMAINS IN EFFECT UNTIL
9 PM ADT THIS EVENING.

SOUTHEAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL DEVELOP OVER
THE COPPER RIVER BASIN BY LATE THIS AFTERNOON AND THEN CONTINUE
THROUGH TONIGHT. EXPECT HUMIDITIES OF 25 TO 40 PERCENT THROUGH
THIS AFTERNOON AND THE EARLY EVENING HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS
DIRECTED TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

$$
485 
WWAK61 PAFC 150404
RFWAER

RED FLAG WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
804 PM ADT WED MAY 14 2008

AKZ111-141-150515-
/X.CAN.PAFC.FW.W.0008.000000T0000Z-080515T0500Z/
MATANUSKA VALLEY-COPPER RIVER BASIN-
804 PM ADT WED MAY 14 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE RED
FLAG WARNING.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 13, 11:30 AM AKDT, 14 hours 48 minutes earlier.

Area forecast discussion, May 13, 11:30 AM AKDT, 14 hours 48 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
430 PM ADT TUE MAY 13 2008

.ANALYSIS AND UPPER LEVELS...
THE SURFACE LOW IS WEST OF SAINT PAUL WITH A TROUGH TO THE KUSKOKWIM
DELTA ACROSS THE ALEUTIAN MOUNTAINS TO KODIAK ISLAND. ANOTHER TROUGH
EXTENDS ACROSS THE INTERIOR FROM NORTON SOUND TO THE UPPER YUKON
VALLEY ALONG THE ARCTIC FRONTAL BOUNDARY. A RIDGE BUILDING BACK OVER
THE NORTH GULF COAST IS FURTHER WEAKENING THE REMNANTS OF THE FRONT
THAT MOVED ONSHORE YESTERDAY. THE UPPER LOW IS SLIGHTLY SOUTHWEST OF
THE SURFACE LOW AND THE UPPER TROUGH EXTENDS FROM THIS LOW ACROSS THE
KUSKOKWIM VALLEY AND THE CHUGACH MOUNTAINS INTO THE SOUTHERN YUKON
TERRITORY. ANOTHER MAJOR NORTH PACIFIC LOW IS RAPIDLY INTENSIFYING
ABOUT 660 NM SOUTH OF COLD BAY. MOISTURE FROM A TYPHOON NEAR JAPAN IS
BEING ENTRAINED IN THE UPPER JET AND FED INTO THIS LOW.

.MODEL DISCUSSION...
THE LAST TWO GFS RUNS HAVE FINALLY BEEN CONSISTENT WITH REGARD TO THE
INCOMING NORTH PACIFIC STORM. THERE ARE SOME MINOR DIFFERENCES IN THE
DEPTH AND LOCATION OF THIS LOW AS IT MOVES INTO THE GULF OF ALASKA
AND THIS AGREES WITH THE ENSEMBLE MEAN. THE MORE CONSISTENT MODEL
OUTPUT IS ALLOWING FOR HIGHER CONFIDENCE HOWEVER WE STILL HAVE SOME
CONCERN AS THIS LOW IS COMING FROM OUTSIDE THE MODEL DOMAIN AND HAS
SIGNIFICANT TROPICAL ENERGY ENTRAINED INTO IT. THE RIDGE THAT BUILDS
IN BEFORE THE LOW IS EXPECTED TO PRODUCE ISSUES IN THE FIRE WEATHER
REALM FOR THE SOUTH CENTRAL REGION AND COPPER RIVER BASIN TO THE
EASTERN KUSKOKWIM VALLEY.

.SHORT TERM FORECAST...
IN THE EAST RAIN AND SHOWERS WILL TAPER OFF ALONG THE GULF COAST AS
THE RIDGE BUILDS IN ADVANCE OF THE APPROACHING NORTH PACIFIC STORM
TONIGHT AND WEDNESDAY. EXPECT THE BUILDING RIDGE TO PRODUCE THE
STRONG SOUTH WIND ACROSS THE COPPER RIVER BASIN AND STRONG SOUTHEAST
CROSS BARRIER WIND IN THE NORTHERN COOK INLET TO MATANUSKA VALLEY
AREA THIS EVENING AND AGAIN WEDNESDAY. IT LOOKS LIKE THE WIND WILL
DROP OFF TONIGHT AS CLEARING CONDITIONS SHOULD ALLOW FOR THE
INVERSION TO FORM LATE TONIGHT. EXPECT THE INVERSION TO RAPIDLY BREAK
WEDNESDAY MORNING. THE NEXT PUSH OF WIND AND MOISTURE WILL ARRIVE
ALONG THE NORTH GULF COAST AND KODIAK ISLAND TONIGHT AND WE EXPECT
THE MAJORITY OF THE PRECIPITATION TO REMAIN ALONG THE COASTAL AREAS
AND SOUTHEAST EXPOSURES AS SOUTHEAST FLOW CAUSES DOWN SLOPING. FIRE
WEATHER CONCERNS WILL AGAIN BE AN ISSUE WEDNESDAY IN THE COPPER RIVER
BASIN AND MATANUSKA VALLEY TO THE ANCHORAGE AREA AS THE STRONG WIND
AND LOW HUMIDITY WILL COMBINE FOR DANGEROUS FIRE WEATHER CONDITIONS.
LATE WEDNESDAY THE LOW PUSH INLAND SPREADING CLOUDS AND COOLER MORE
HUMID CONDITIONS ACROSS THE EASTERN DOMAIN OF THE FORECAST AREA.

IN THE WEST SHOWERS WILL CONTINUE THROUGH WEDNESDAY OVER THE SW
MAINLAND UNDER THE UPPER TROUGH ALOFT. HOWEVER STRATIFORM CONDITIONS
ARE PREVALENT ALONG THE BERING SEA COAST AND BRISTOL BAY COAST BUT
EXPECT THOSE CONDITIONS TO IMPROVE LATE NIGHT TO THE EARLY MORNING
AS THE EAST OFFSHORE FLOW SETS UP IN ADVANCE OF THE INCOMING GULF
STORM. AS THE TROUGH AND LOW MOVE INTO THE INTERIOR THURSDAY WITH THE
WEAK TROUGH EXTENDING TO THE SOUTHWEST EXPECT THE MOISTURE TO MOVE
BACK INTO THE BERING SEA COASTAL AREAS AND INCREASING THE CHANCE OF
WIDESPREAD RAIN THURSDAY. RAIN AND SNOW SHOWERS WILL CONTINUE OVER
THE BERING AND ALEUTIAN CHAIN UNDER THE UPPER LOW THROUGH THE WEEK AS
THE UPPER LOW STAYS MAINLY STATIONARY OVER THE CENTRAL ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE 120 130 132 138 140 150 155 175 176 351 352.
FIRE WEATHER...RED FLAG WARNING 111 141.

SAM MAY 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:00 PM AKDTGale WarningAFC48 hr
May 13, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
May 13, 11:00 PM AKDTStorm WarningAFC12 hr
May 13, 11:00 PM AKDTStorm WarningAFC24 hr
May 14, 11:00 AM AKDTGale WarningAFC24 hr
May 14, 11:00 AM AKDTGale WarningAFC12 hr
May 14, 11:00 AM AKDTSmall Craft AdvisoryAFC4 days
May 14, 11:00 AM AKDTSmall Craft AdvisoryAFC12 hr

Nearby

Red Flag Warnings in Alaska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.